|Recently Fatigued and Bothered By It!!!
May 15, 2005
Not too long ago (January, 2005) I tested positive while on active duty in the military. They started me on ART, Sustiva/Truvada while I had a CD4/VL count of 271/39000. I've been tolerating the medications very well. In fact, I kind of enjoy the wild dreams that Sustiva causes. I have jumped to a CD4 count of 401 only 2 months of being on the meds and a undetectable viral load.
For the past month or so I have been experiencing bouts of extreme fatigue, so much so that the military doctors have placed me on 4 hour duty days for a couple weeks so I can try to recover some energy to keep working. I am very cautious about what I eat, sleep 8 hours or more a day, exercise, etc. Could this just be a reaction to the virus or medications?
As a side question, I've been waking up nauseous. The doctors prescribed phenergan (25mg tablets, thank goodness not the suppositories) to stop the nausea. I know the phenergan can cause tiredness, but I don't take them often, only when the nausea is extremely irritating. Could the meds be causing the nausea as well as the fatigue?
Thanks for your help!
Response from Dr. Frascino
There are many potential causes for fatigue in the setting of HIV disease. Take a read through the archives of this forum for a discussion of the common and not-so-common potential underlying causes, including:
3. Unrecognized infections
4. Hormonal problems, particularly low testosterone, as this is fairly common in us "virally enhanced" folks.
5. Medication side effects, toxicities or interactions
6. Depression or other psychological problems
In your case, certainly the HIV medications could be playing a role. There is also a period of psychological adjustment that occurs after someone learns they are HIV positive. Phenergan can also cause fatigue. I agree with the decreased work duty hours so you can focus on your health. Your next step is to discuss your "bouts of extreme fatigue" and nausea with an HIV specialist. If the military doesn't have an HIV specialist, they should refer you to a non-military HIV specialist in your area for an evaluation. There are also less sedating anti-nausea drugs that you could try.
Good luck, Ian. You seem to be responding well immunologically (CD4 counts rising from 271 to 401) and virologically (viral load dropping from 39,000 to undetectable) on your HAART (Sustiva/Truvada) regimen. Now it's time to focus on quality of life issues fatigue, nausea, etc.
Dear Dr. Frascino
- Can You Get Hiv From Fingering A Girl?
- Will Chlamydia Show Up Within 3 Weeks Unprotected Sex?
- Will Chlamydia Cause An Abnormal Pap Smear?
- When You Have Genital Herpes How Often Will I Break Out?
- What Effects Can Gonorrhea Have On The Body?
- The Risk Of Catching Gonorrhea From A Single Act Of Sexual Intercourse
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.